Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 5:37 PM CDT for Lyon County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2006, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 23, 2006, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:50 PM CDT | HAIL 1 | 7 N Ghent, MN | |
| Jun 23, 5:55 PM CDT | HAIL 0.75 | 4 Ne Minneota, MN | |
| Jun 23, 6:20 PM CDT | HAIL 1 | 4 Ne Marshall, MN | HEAVY RAIN. HAIL COVERED GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 232237 SVRFSD MNC083-232315- /O.NEW.KFSD.SV.W.0088.060623T2237Z-060623T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT FRI JUN 23 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF MINNEOTA...OR ABOUT 19 MILES NORTHWEST OF MARSHALL...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINNEOTA AROUND 545 PM CDT... GHENT AROUND 600 PM CDT... MARSHALL AROUND 610 PM CDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9584 4462 9604 4444 9593 4444 9560 $$ SCHUMACHER
1 follow-up statement
000 WWUS53 KFSD 232259 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 558 PM CDT FRI JUN 23 2006 MNC083-232315- /O.CON.KFSD.SV.W.0088.000000T0000Z-060623T2315Z/ LYON MN- 559 PM CDT FRI JUN 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR LYON COUNTY... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF GHENT...OR ABOUT 9 MILES NORTH OF MARSHALL...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL AROUND 610 PM CDT... AT 555 PM CDT...THE PUBLIC REPORTED PENNY SIZE HAIL 4 MILES NORTHEAST OF MINNEOTA. THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9584 4462 9604 4444 9593 4444 9560 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 23, 3:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI JUN 23 2006 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO 1500 J/KG. WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE CWA BY SATURDAY AFTERNOON. DID NOTE HOWEVER THAT THE LATEST NAM RUN PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA. MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE WEEK. THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL. FARTHER INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW PRESSURE DROPS OUT OF MANITOBA AND ONTARIO. WHILE WE LOOK TO BE MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME. TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER A PREDOMINATELY NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && JM
Hazardous weather outlook, Jun 23, 3:17 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT FRI JUN 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 317 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH 10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOKINGS SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 23, 2:57 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINLocal storm report, Jun 23, 3:04 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W DE SMET 44.39N 97.63W
06/23/2006 E1.00 INCH KINGSBURY SD EMERGENCY MNGR
&&
BUSSLocal storm report, Jun 23, 3:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.